Probability Theory and Related Fields

, Volume 78, Issue 4, pp 523–534 | Cite as

The strong law of large numbers for k-means and best possible nets of Banach valued random variables

  • J. A. Cuesta
  • C. Matran
Article

Summary

Let B be a uniformly convex Banach space, X a B-valued random variable and k a given positive integer number. A random sample of X is substituted by the set of k elements which minimizes a criterion. We found conditions to assure that this set converges a.s., as the sample size increases, to the set of k-elements which minimizes the same criterion for X.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Cuesta, J.A.: Medidas de centralización multidimensionales (ley fuerte de los grandes números). Trab. Estad. e Invest. Oper. 35, 3–16 (1984)Google Scholar
  2. 2.
    Cuesta, J.A., Matran, C.: Strong laws of large numbers in abstract spaces via Skorohod's Representation Theorem. Sankyà, Ser. A, 84, 98–103 (1986)Google Scholar
  3. 3.
    Cuesta, J.A., Matran, C.: Uniform consistency of r-means. Stat. Probab. Lett. to appearGoogle Scholar
  4. 4.
    Diestel, J., Uhl, JJ.: Vector measures. Providence: American Math Society (1977)Google Scholar
  5. 5.
    Garkavi, A.L.: The best possible net and the best possible cross-selection of a set in a normed space. Izv. Akad. Nauk. SSSR Ser. Mat. 26, 87–106 (1962). (English translation in: Am. Math. Soc. Transl. (2), 39, 111–132 (1964))Google Scholar
  6. 6.
    Herrndorf, N.: Approximation of vector-valued random variables by constants. J. Approximation Theory 37, 175–181 (1983)Google Scholar
  7. 7.
    Holmes, R.B.: A course on optimization and best approximation. Berlin Heidelberg New York: Springer 1972Google Scholar
  8. 8.
    IEEE Trans. Inform. Theory 28 (1982)Google Scholar
  9. 9.
    Parthasarathy, K.R.: Probability measures on metric spaces. New York: Academic Press 1967Google Scholar
  10. 10.
    Pollard, D.: Strong consistency of k-means clustering. Ann. Statist. 9, 135–140 (1981)Google Scholar
  11. 11.
    Singer, I.: Best approximation in normed linear spaces by elements of linear subspaces. New York Heidelberg Berlin: Springer 1970Google Scholar
  12. 12.
    Skorohod, A.V.: Limit theorems for stochastic processes. Theor. Probab. Appl. 1, 261–290 (1956)Google Scholar
  13. 13.
    Sverdrup-Thygeson, H.: Strong law of large numbers for measures of central tendency and dispersion in compact metric spaces. Ann. Statist. 9, 141–145 (1981)Google Scholar

Copyright information

© Springer-Verlag 1988

Authors and Affiliations

  • J. A. Cuesta
    • 1
    • 2
  • C. Matran
    • 1
    • 2
  1. 1.Department of StatisticsUniversity of SantanderSantanderSpain
  2. 2.Department of StatisticsUniversity of ValladolidValladolidSpain

Personalised recommendations